Occupational dystonia

Question: My GP diagnosed me as having tenidinitis in my hands 5 months ago. My symptoms are a dull diffuse aching in my hands and forearms which increases with computer use. I also seem to get pins and needles in my hands at night more often. The joints in my right ring finger are particularly sore. Yesterday I went to see a rheumatologist who says that I have occupational dystonia (writer’s cramp) and want me to take benzhexol (artane) for this.

I am very concerned as this drug is used in the treatment of Parkinson’s disease and seems to have to some nasty side effects. Furthermore he did not touch my arms or hands once in the physical examination but seemed more interested in my legs. I am concerned that I may have been mis-diagnosed. Does anyone know the symptoms of this injury and how it can be confirmed by tests? He also pointed to the fact that there is no other treatment for this condition. All he seems to be offering is a rather nasty drug which I will have to take for the rest of my life (if it works) with the long (and short) term side affects being worse than my RSI. No mention of ergonomics, physiotherapy and how to cope at work with this condition were made. Great!!!!! Can anyone shine any light on this?

Answer 1: This seems to have been a very bizarre diagnosis and I suggest you seek a second (medical as opposed to my) opinion. I have just been through the process of getting a proper diagnosis for my symptoms…I’ve been through three different ones so far. On Monday I went to see a specialist my GP recommended. I was well wiggled, bent and shaken until he was satisfied I had ANT (or AMT if you prefer) Many of my symptoms match yours. In particular pain in ring fingers is pointing to pressure on the median nerve. I am now undergoing physio and have a daily programme of stretches to perform, but the predicted timescale for returning to full functionality is 3 months. Please see another specialist before submitting to drug treatment.

As I am now allowed to use my keyboard for a whole hour a day (I had been forbidden by my physio to use it for the past two months) I would just like to make a general comment to the group on how useful their advice has been. I could at least read my email, if not respond while I was resting. Thanks to everyone…one of the nicest things is realizing that one is not alone with the problem.

Answer 2:  Have a chat with your GP. Tell him you are not happy with the diagnoses, and ask for a second opinion, from another rheumatologist. Also get to see a physio who has treated RSI sufferers as it may be nerve problems causes by AMT (see RSI-UK archive for more info on this.)

Answer 3:  For some reason, writers cramp is a listed occupational disease — like pneumoconiosis or carpal tunnel which means it’s one of the things you can get industrial injury benefit for, if disabled over a certain percent, (but let’s hope you will never qualify on that score). It’s always puzzled me why writers cramp is listed and tendinitis isn’t. I don’t know anybody who has writers cramp and I know lots of people who have tendinitis. Did I just answer my own question? Cheaper to pay out industrial injury benefit for something hardly anybody gets? Maybe.

Your symptoms sound very similar to the symptoms that in other people have been diagnosed as tendinitis or possibly carpal tunnel syndrome. I wonder if this rheumatologist has a research interest. Sometimes doctors who are researching something can see it when it doesn’t actually exist – a very human failing but not desirable in one’s consultant. My advice is to stay away from this drug till you get a second opinion, at the least.


Leave a Reply

Your email address will not be published. Required fields are marked *

Notify me of followup comments via e-mail.